Format

Send to

Choose Destination
See comment in PubMed Commons below
Pharmacotherapy. 2000 Jan;20(1):105-9.

Acute mental status changes and hyperchloremic metabolic acidosis with long-term topiramate therapy.

Author information

1
Department of Pharmacy Practice, College of Pharmacy, University of Arkansas for Medical Sciences, and the Arkansas Children's Hospital, Little Rock 72205-7122, USA.

Abstract

Mental status changes and metabolic acidosis may occur with topiramate therapy. These adverse events were reported during dosage titration and with high dosages of the drug. A 20-year-old man receiving topiramate, valproic acid, and phenytoin experienced acute-onset mental status changes with hyperchloremic metabolic acidosis. He had been receiving a modest dose of topiramate for 9 months. He was weaned off topiramate over 5 days, and his mental status returned to baseline within 48 hours of discontinuing the agent. This case illustrates the need for close evaluation of patients who experience acute-onset mental status changes during topiramate therapy.

PMID:
10641984
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center